South Dakota, 2012

Hail and Damaging Wind in South Dakota, June 15, 2012

June 15, 2012 · NWS UNR · 4 events in 1 county or zone

Thunderstorms produced hail to the size of quarters, wind gusts to 60 mph, and heavy rain across Fall River County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Thunderstorms produced hail to the size of quarters, wind gusts to 60 mph, and heavy rain across Fall River County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 12:24 PM MST, 51 minutes earlier.

Area forecast discussion, Jun 15, 12:24 PM MST, 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT FRI JUN 15 2012

.DISCUSSION...UPPER LEVEL ANALYSIS HAS WEST TO SOUTHWEST FLOW
ACROSS THE NORTHERN PLAINS...WITH SHORTWAVE TROF CROSSING SOUTHERN
ALBERTA AND SASKATCHEWAN. SKIES ARE PARTLY CLOUDY TO  MOSTLY SUNNY
ACROSS MUCH OF THE AREA...WITH SOME STORMS STARTING TO FIRE OFF OF
THE LARAMIE RANGE IN WYOMING. 19Z SURFACE ANALYSIS HAS WEAK HIGH
PRESSURE OVER MINNESOTA AND THE EASTERN DAKOTAS...WITH LOW
PRESSURE DEVELOPING ACROSS SOUTHEASTERN WYOMING AND INVERTED TROF
STRETCHING NORTH INTO EASTERN MONTANA. WINDS HAVE ALREADY SWITCHED
TO THE NORTHWEST IN GILLETTE WYOMING. TEMPERATURES ARE CURRENTLY
IN THE UPPER 70S TO AROUND 90 DEGREES...WITH WINDS GENERALLY OUT
OF THE SOUTH TO SOUTHEAST AT 10 TO 25 MPH.

LATE THIS AFTERNOON...SURFACE HIGH PRESSURE WILL CONTINUE TO
SHIFT EAST THIS AFTERNOON AS THE SURFACE TROF NUDGES INTO WESTERN
SOUTH DAKOTA. SOUTHERLY BOUNDARY LAYER WINDS WILL CONTINUE TO
BRING ADDITIONAL MOISTURE TO MUCH OF THE AREA. THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE THIS AFTERNOON...WITH WIDESPREAD
SHOWERS AND THUNDERSTORMS EXPECTED. INSTABILITY PARAMETERS AND
SHEAR PROFILES INDICATE THAT SEVERE STORMS WILL BE PROBABLE THIS
AFTERNOON ACROSS MUCH OF WESTERN SOUTH DAKOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS.

TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT...MAINLY ACROSS THE SOUTH DAKOTA PLAINS...WITH ACTIVITY
WINDING DOWN ACROSS NORTHEAST WYOMING EARLY IN THE EVENING. SEVERE
STORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS THE SOUTH DAKOTA
PLAINS. SURFACE TROF/COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA BY EARLY MORNING...BRINGING NORTHWESTERLY WINDS AND COOLER
TEMPERATURES.

SATURDAY...A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA SATURDAY MORNING...BUT
OTHERWISE SATURDAY LOOKS TO BE A DRY AND MILD DAY. HIGHS WILL BE
SLIGHTLY COOLER THAN FRIDAY...BUT STILL IN THE 70S AND LOWER 80S.
NORTHWEST WINDS MAY BE BREEZY ACROSS THE SOUTH DAKOTA PLAINS AS
CANADIAN HIGH PRESSURE SLIDES ACROSS THE WESTERN DAKOTAS.

SUNDAY...WINDS WILL TURN SOUTHERLY AGAIN AS SURFACE HIGH PRESSURE
SHIFTS SOUTHEAST OF THE DAKOTAS. WARM AND MOIST AIR WILL AGAIN BE
ADVECTED INTO THE AREA...AND HIGHS SUNDAY WILL CLIMB INTO THE MID
80S TO MID 90S. MOST OF THE ENERGY WITH THIS SYSTEM IS EXPECTED TO
STAY TO THE NORTH. NORTHWEST SOUTH DAKOTA MAY GET CLIPPED WITH A
FEW SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...BUT MOST
OF THE AREA IS EXPECTED TO REMAIN DRY AT THIS POINT.

&&

.AVIATION...18Z TAF UPDATE
STRONG INSTABILITY DEVELOPING THIS AFTERNOON WILL PRODUCE
THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. LATER THIS
EVENING...A COLD FRONT EXTENDING FROM A LOW CROSSING SASKATCHEWAN
WILL PASS THROUGH THE FORECAST AREA BRINGING ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS. SOUTH-SOUTHEASTERLY WINDS WILL SHIFT TO A
BREEZY NORTH-NORTHWESTERLY DIRECTION BEHIND THE FRONT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM....10
AVIATION...BARDALAMAS
Hazardous weather outlook, Jun 15, 11:45 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT FRI JUN 15 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1245 PM MDT (145 PM CDT) FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN PLAINS TODAY AND
TONIGHT...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE.

ALSO...STORMS THAT DEVELOP OVER PARTS OF WESTERN AND CENTRAL SOUTH
DAKOTA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO BE VERY SLOW
MOVING WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS
PORTIONS OF THE AREA THROUGH THURSDAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 15, 12:36 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT FRI JUN 15 2012

SDZ027-041-152015-
FALL RIVER SD-SOUTHERN FOOT HILLS SD-
136 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FALL RIVER COUNTY UNTIL
215 PM MDT...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PROVO...OR 10 MILES SOUTH OF EDGEMONT...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ANGOSTURA RESERVOIR...
  COTTONWOOD SPRINGS DAM...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4348 10361 4331 10328 4306 10374 4318 10391
TIME...MOT...LOC 1936Z 225DEG 20KT 4319 10373

SCHILD
Special weather statement, Jun 15, 1:10 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT FRI JUN 15 2012

SDZ041-042-152100-
FALL RIVER SD-SHANNON SD-
210 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND
WESTERN SHANNON COUNTIES UNTIL 300 PM MDT...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OELRICHS...OR 25 MILES SOUTHEAST OF DOWNTOWN
HOT SPRINGS...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OGLALA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4319 10344 4339 10299 4317 10268 4299 10322
      4299 10331
TIME...MOT...LOC 2010Z 234DEG 29KT 4314 10318

BARDALAMAS

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Fall River

When
June 15, 1:15 PM MST to 1:50 PM MST
Where
Fall River County, Ardmore to 5.62 mi N of Ardmore
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.020, -103.670

Thunderstorm Wind, Fall River

When
June 15, 1:30 PM MST
Where
Fall River County, 1.5 mi N of Smithwick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.321, -103.224

Tree branches ten inches in diameter were broken by the wind.

Hail, Fall River

When
June 15, 2:00 PM MST
Where
Fall River County, 3.23 mi NW of Oelrichs
Measured
1 in hail
Reported by
Public
Coordinates
43.217, -103.269

Heavy Rain, Fall River

When
June 15, 3:00 PM MST to 5:30 PM MST
Where
Fall River County, Oelrichs
Reported by
COOP Observer
Coordinates
43.180, -103.230

Over three inches of rain fell in less than two hours, with a total of 3.5 inches of rain. Runoff caused minor flooding on Main Street in Oelrichs and ponding water in fields south of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392961, 380208, 380209, 410433.